North Dakota, 2016

Hail and Damaging Winds in North Dakota, July 20, 2016

July 20, 2016 · NWS FGF · 7 events in 4 counties and zones

Extensive low clouds developed across the area on the morning of the 20th. These clouds held across most areas into the afternoon, especially from Grand Forks to Thief River Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Extensive low clouds developed across the area on the morning of the 20th. These clouds held across most areas into the afternoon, especially from Grand Forks to Thief River Falls. However, it did clear out sooner for areas south of highway 200. In this area, afternoon temperatures rose into the upper 80s to low 90s along with dew points in the mid 70s. Thunderstorms formed over central North Dakota, between Bismarck and Rugby, and tracked slowly east, producing large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 20, 5:08 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 20, 5:08 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
608 PM CDT WED JUL 20 2016

.UPDATE...
Issued at 555 PM CDT Wed Jul 20 2016

The Severe Thunderstorm Watch for portions of northeast and east
central ND till 11pm... has been upgraded to a Tornado Watch for
the northern portions of the Watch area.

5pm analysis had in excess of 5000 j/kg of CAPE in the 0-2 km
subcloud layer over northcentral ND... with RUC12 showing this
expanding steadily eastward into northeast ND and far northwest MN
through 03z. in addition... 0-2km VGP /Vorticity Generation
Parameter/ approaches values of from .6 to .8 in that region...
which local research has shown to be quite conducive to rapid
tornadogenesis.

Meanwhile cloudmass over the central Red River Valley hasn't yet
dissipated... but cloudfree just west of the valley has rapidly
ramped up in heat and instability levels.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 118 PM CDT Wed Jul 20 2016

Forecast impacts in the short term will be temperatures and severe
threat.

For update adjusted heat headlines to account for cloud cover
limiting temperatures.

In spite of the slow dissipation of low level stratus across the
region holding temperatures down sufficient instability and cape
exist for severe potential. Timing of convective initiation still
somewhat uncertain however short wave lifting through Montana
likely to interact with boundary across NW-N central ND with
convection then propagating east tonight. In line with the SPC
outlook the favored area looks to be along and north of highway
200. Similar to last night large hail and damaging winds will be
the main threats. Weak surface boundary/cool front should be
through all but the east by morning. The far NW will be first to
feel cooler/drier air moving in behind boundary late tonight. The
remainder of the fa will see another muggy night.

Column cools a bit Thursday in wake of boundary passage but
remains mild. Lower dewpoints begin to move in from NW-SE. The
far south will likely remain warm and humid enough that some sort
of heat headline possible but at this point looks marginal. With
high pressure moving in anticipating a break in the stormy weather
and will keep forecast dry.

.LONG TERM...(Thursday night through Wednesday)
Issued at 118 PM CDT Wed Jul 20 2016

Friday-Wednesday...Main concern will be severe thunderstorm
potential Friday evening/overnight...and then again Saturday
afternoon/evening. Synoptically speaking...models are in good
agreement and indicate a stronger signal raising confidence that a
couple more severe (possibly significant) event will occur through
the early part of the weekend.  Confidence still low with details
(exact timing...exact threats and evolution).  Quieter weather on
tap to end the weekend heading into next week. Active weather again
looks possible by the middle of next week. Temperatures cooler
following the passage of a cold front on Saturday...more toward
normal values.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 555 PM CDT Wed Jul 20 2016

MVFR cloud deck extends from the central Red River Valley int and
across northwest MN... with fair skies west and south. Expect
Areas of strong to severe thunderstorms to develop from central
and northcentral ND into central and northeast ND through 04z.
Thunderstorms should continue to develop into and across
northwest Minnesota during the overnight hours. Expect generally
fair skies alg and south of interstate 94 and Highway 10
corridors this evening and overnight.

&&

.FGF Watches/Warnings/Advisories...
ND...Excessive Heat Warning until 9 PM CDT this evening for
     NDZ028>030-038-039-049-052-053.

     Heat Advisory until 9 PM CDT this evening for NDZ006>008-014>016-
     024-026-027-054.

MN...Excessive Heat Warning until 9 PM CDT this evening for MNZ002-
     003-022-027>031-040.

     Heat Advisory until 9 PM CDT this evening for MNZ001-004>009-
     013>017-023-024-032.

&&

UPDATE...Gust
SHORT TERM...Voelker
LONG TERM...TG
AVIATION...Gust
Hazardous weather outlook, Jul 20, 2:55 AM CST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
355 AM CDT WED JUL 20 2016

MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053-
210900-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
355 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AFTERNOON INTO
EARLY EVENING, DUE TO THE COMBINATION OF HOT TEMPERATURES AND
MUGGY CONDITIONS. THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON
INTO TONIGHT, MAINLY ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL, STRONG WINDS, AND LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AFTERNOON INTO EARLY EVENING WILL ALSO BE VERY WARM AND
HUMID. THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO
FRIDAY NIGHT, THIS TIME MAINLY ALONG AND SOUTH OF HIGHWAY 2.
THUNDERSTORMS REMAIN IN THE FORECAST SATURDAY INTO SUNDAY AND
AGAIN TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038-
054-210900-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
355 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AFTERNOON INTO EARLY
EVENING, DUE TO THE COMBINATION OF HOT TEMPERATURES AND MUGGY
CONDITIONS. THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON INTO
TONIGHT, MAINLY ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE STORMS
MAY BE SEVERE WITH LARGE HAIL, STRONG WINDS, AND LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY
NIGHT, THIS TIME MAINLY ALONG AND SOUTH OF HIGHWAY 2.
THUNDERSTORMS REMAIN IN THE FORECAST SATURDAY INTO SUNDAY AND
AGAIN TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Minot AFB radar (KMBX), 128 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Towner

When
July 20, 7:10 PM CST
Where
Towner County, 2.66 mi ENE of Pasha
Measured
1 in hail
Reported by
Public
Coordinates
48.820, -99.250

Thunderstorm Wind, Benson

When
July 20, 7:15 PM CST
Where
Benson County, 0.69 mi N of Baker
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.180, -99.650

The wind gust was measured by a NDAWN sensor.

Thunderstorm Wind, Benson

When
July 20, 7:15 PM CST
Where
Benson County, 3.09 mi SSW of Fillmore
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.140, -99.830

Trees were uprooted with power outages also reported.

Thunderstorm Wind, Benson

When
July 20, 7:33 PM CST
Where
Benson County, 0.83 mi NNW of Leeds
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.290, -99.440

Strong winds were reported in Leeds.

Thunderstorm Wind, Steele

When
July 20, 10:41 PM CST
Where
Steele County, 3.58 mi SSW of Blabon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.350, -97.820

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Cass

When
July 20, 11:03 PM CST
Where
Cass County, 0.94 mi W of (Far)hector Intl Arp
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
46.920, -96.840

The wind gust was measured at the Fargo airport.

Thunderstorm Wind, Cass

When
July 20, 11:10 PM CST
Where
Cass County, 1.17 mi NW of Horace
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.760, -96.900

A tin roof was damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638242, 638243, 638245, 638247, 638249, 638250, 638251.